Background A 81-years-old female was admitted due to a surgical cleaning of an infected knee prosthesis and the administration of targeted antibiotics. After starting with daptomycin, the patient developed an acute eosinophilic pneumonia.
Purpose To analyse whether the symptomathology was related to antibiotic treatment and to establish the cause.
Material and methods A descriptive observational study design was carried out. The medical history was obtained from the digital clinical history (DIRAYA) and the optimised computerised order entry software from the Pharmacy Department (APD-PRISMA). A bibliographic research was conducted to find similar cases or if it was an uncommon adverse effect. Modified Karch–Lasagna’s algorithm was applied to assess the relationship between the acute eosinophilic pneumonia and daptomycin.
Results After the surgical cleaning, fever appeared and the patient started with ceftazidime and linezolid treatment. In the intraoperative culture it was detected as methicillin-resistant Staphylococcus epidermidis showed most sensitivity to daptomycin. After 4 weeks with daptomycin 6 mg/kg/day, fever and dyspnea appeared. The x-ray study showed bilateral pneumonia with eosinophylia and the patient needed admission to an intensive care unit. A new culture was obtained and the results were negative. With the suspicion of an eosinophilic pneumonia and after being the EPAR-Product Information was consulted, daptomycin was switched to vancomycin 30 mg/kg/day for the treatment of prosthesis infection, empiric antibiotic therapy was suspended and methylprednisolone was prescribed to treat the eosinophilic pneumonia. Five days’ later, the patient was discharged with positive synovial fluid cultures and a prescription of a once-weekly dalbavancin. After 4 weeks of treatment, cultures were negative. In contrast with notified case series, Staphylococcus aureus was not the causative strain in our case.1 Modified Karch–Lasagna’s algorithm established a ‘probable’ relationship between daptomycin and eosinophilic pneumonia. Adverse effect was reported to the local pharmacovigilance centre.
Conclusion Our data suggest that daptomycin could provoke serious adverse effects and prolongation of hospitalisation time. Hospital pharmacists must perceive possible drug adverse effects and establish reporting systems to contribute to appropriate pharmacotherapy management.
Reference and/or Acknowledgements 1. Uppal P, LaPlante KL, Gaitanis MM, Jankowich MD, Ward KE. Daptomycin-induced eosinophilic pneumonia: A systematic review. Antimicrob Resist & Infect Control [Internet] 2016;5(1):55.
No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.